PLEASE NOTE: At this time we are offering our clients the ability to meet with us in person, via telephone or through video conferencing. Please call our office to discuss your options.

Concerns About Testosterone’s Effect on Heart Rise

A link between prescription testosterone and a potential increase in the risk of heart attacks has medical experts calling for more extensive warning labels on the drugs, according to a recent New York Times article.

A new study funded by the National Institutes of Health tracked about 56,000 older and middle-aged men around the country who were prescribed testosterone. Men 65 and older had double the rate of heart attacks in the months after starting the drug, as did those younger than 65 with a previous diagnosis of heart disease. There was no evidence of greater risk in the younger men without a history of heart problems.

Testosterone gels, patches, pellets and injections are widely marketed for symptoms of “low T,” including fatigue, low libido and loss of energy.

In November, a study in The Journal of the American Medical Association found that older men, many with a history of heart disease, had a nearly 30 percent increase in mortality, heart attacks and stroke after using testosterone. In 2009, a federally financed study intended to test whether testosterone gel could help elderly men build muscle and strength was halted early because of heart attacks and other cardiac problems in men using the drug.

Still, the drugs carry no mention of an increased risk on their labels or in advertising materials. Said Dr. Sidney M. Wolfe, a senior adviser to the Washington advocacy group Public Citizen, “Given that there have been several studies now, I don’t see how the Food and Drug Administration can justify having no warnings of heart attacks at all.” Read the full article here:

New Concern About Testosterone and Heart Risks

Sometimes using prescriptions which would seem to help can also cause an increased risk of life threatening events to occur. To any man contemplating the use of testosterone, a stark warning has been issued.

If you or anyone in your family has suffered serious side effects or damages from a medication error you should seek legal investigation immediately. Crandall & Pera Law is available to help answer your questions and guide you in determining your next steps.

Archives

FindLaw Network